MAUDE Adverse Event Report: ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER

ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER
Model Number B1070-060
Medical Device Problem Codes Difficult to Remove (1528); Material Rupture (1546); Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/18/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device is expected to be returned for evaluation.It has not yet been received.A follow up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that the procedure was performed to treat a lesion in the moderately calcified, 70% stenosed left arteriovenous fistula.A 7x60mm armada 35 percutaneous transluminal angioplasty (pta) balloon ruptured at 15 atmospheres, and resistance was felt with the anatomy during withdrawal.Force was applied, and the balloon separated into two pieces.A snare was used to removed the separated portion, and an unspecified balloon was used to successfully complete the procedure.There were no adverse patient sequelae and no clinically significant delay in the procedure.No additional information was provided.
 
Additional Manufacturer Narrative
A visual inspection was performed on the returned balloon catheter, and the reported balloon rupture and balloon separation were confirmed.The reported difficulty to remove was unable to be replicated in a testing environment as it was based on operational circumstances.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other incidents and/or complaints reported from this lot.The device was prepped prior to use without leaks or rupture noted, which would suggest that the device was not damaged prior to use.It should be noted that the instructions for use (ifu), for the pta, armada 35 / armada 35 ll, global, ce, costa rica states: maintaining a vacuum in the balloon, withdraw the catheter.Note: gentle counterclockwise twisting motion of the balloon may ease withdrawal through the sheath or from the percutaneous entry site.If the balloon cannot be withdrawn through the sheath, withdraw the catheter and sheath as one unit.In this case, the reported ifu violation of force used to remove the balloon catheter does not appear to have caused or contributed to the reported balloon rupture or difficulty to remove.The investigation determined the reported balloon rupture, difficult to remove and material separation appear to be related to operational circumstances of the procedure.Although the scanning electron microscopy analysis was unable to determine the exact location of the rupture, based on the reported information and returned analysis, it is likely that during the procedure, the balloon became compromised resulting in the reported balloon rupture.Due to the balloon rupture, the balloon did not refold properly resulting in the reported difficulty to remove.Manipulation and/or inadvertent mishandling against resistance resulted in the reported/noted balloon and inner member separations and wrinkling of the balloon materials.Additionally, the treatment appears to be related to the operational context of the procedure as a snare device was used to remove the separated portion of the balloon.There is no indication of a product quality issue with respect to manufacture, design or labeling.

Brand Name
ARMADA 35 PTA CATHETER
Common Device Name
PERIPHERAL DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key11144313
Report Number2024168-2021-00278
Device Sequence Number13625454
Product Code LIT
UDI-Device Identifier08717648154799
UDI-Public08717648154799
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K111899
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/29/2024
Device Model NumberB1070-060
Device Catalogue NumberB1070-060
Device Lot Number00924G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2021
Initial Date Received by Manufacturer 12/21/2020
Supplement Date Received by Manufacturer04/14/2021
Initial Report FDA Received Date01/10/2021
Supplement Report FDA Received Date04/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age49 YR
Patient Weight79